Ohio, 2008Damaging Winds in Ohio, July 20, 2008
July 20, 2008 · NWS PBZ · 2 events in 2 counties and zones
A slow moving cold front combined with very unstable air produced scattered severe thunderstorms across eastern Ohio, western Pennsylvania, and northern West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $165,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front combined with very unstable air produced scattered severe thunderstorms across eastern Ohio, western Pennsylvania, and northern West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 20, 5:10 AM EST, 7 hours 20 minutes earlier.
Area forecast discussion, Jul 20, 5:10 AM EST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
610 AM EDT SUN JUL 20 2008
.SYNOPSIS...
WARM AND HUMID CONDITIONS WILL CONTINUE INTO MONDAY. A SLOW MOVING
COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TODAY INTO TUESDAY WITH
DRYER AND SEASONABLE CONDITIONS FOR MIDWEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
HEIGHTS ALOFT WILL BEGIN TO FALL TODAY AS SHORTWAVE BEGINS TO
CARVE TROF IN THE EASTERN U.S. MCS ACROSS NRN IL WILL MOVE EAST
THIS MORNING WITH EITHER REMNANTS OF COMPLEX OR MCV HELPING
INCREASE SHOWERS AND STORMS THIS AFTERNOON. FRONT WILL EDGE TOWARD
REGION WITH CHANCE POPS TONIGHT. CONTINUED HUMID TODAY BUT WITH
MORE CLOUDS SHOULD BE A COUPLE DEGREES COOLER THAN SATURDAY.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
CHANCE POPS FOR THUNDERSTORMS IN FORECAST FOR MONDAY THROUGH
TUESDAY AS FRONT SLOWLY PUSHES ACROSS OHIO VALLY AND SHORTWAVES
MOVING THROUGH DEVELOPING UPPER TROF/CLOSED LOW PRODUCE MCS.
TEMPERATURES WILL TREND BACK TOWARD NORMAL THROUGH PERIOD. SURFACE
HIGH WILL BRING DRY AND SEASONABLE CONDITIONS WEDNESDAY.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
MODELS IN GOOD AGREEMENT ON DRY SURFACE HIGH PUSHING FRONT WELL
SOUTH OF REGION FOR THURSDAY INTO FRIDAY. LOW CHANCE POPS WITH LOW
CONFIDENCE IN NEXT SYSTEM APPROACHING LATE WEEK INTO NEXT
WEEKEND. TEMPERATURES NEAR NORMAL.
&&
.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
A LINE OF SHWRS WITH AN ISOLATED TSTM OR TWO IS CROSSING WESTERN
PA. THIS LINE WILL AFFECT TERMINALS FKL/DUJ/BVI...POSSIBLY AS FAR
SOUTH AS PIT/AGC THROUGH 12-13Z. CONDITIONS WILL GENERALLY REMAIN
VFR WITH THIS LINE...WITH PERHAPS AN ISOLATED POCKET OF MVFR
IN THE HEAVIEST SHWR. AREAS TO THE SOUTH WILL EXPERIENCE PATCHY
MVFR EARLY THIS MORNING IN HAZE/LIGHT FOG. FOR LATER TODAY...LOW
PRESSURE/A COLD FRONT WILL NUDGE SE THIS AFTN...WITH MVFR CONDITIONS
PSBL IN SCATTERED SHWRS/TSTMS...ESPECIALLY ACROSS TERMINALS FKL/DUJ.
SCATTERED SHWRS/TSTMS AND AREAS OF MVFR/ISOLATED IFR WILL CONTINUE
THROUGH TUESDAY AS THE COLD FRONT SLOWLY CROSSES THE REGION. A MID
LEVEL TROUGH OF LOW PRESSURE WILL EXIT THE REGION BY MIDWEEK...WITH
DRY/VFR CONDITIONS FOR WEDNESDAY/THURSDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 20, 11:45 AM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1245 PM EDT SUN JUL 20 2008
OHZ040-041-049-050-PAZ007>009-013>016-020>023-029-030-WVZ001>003-
211645-
CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-HANCOCK-BROOKE-OHIO-
1245 PM EDT SUN JUL 20 2008
...SEVERE THUNDERSTORM WATCH 708 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH THE MAIN THREAT
BEING DAMAGING WINDS. LARGE HAIL WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA MONDAY WITH A SLIGHT
RISK OF SEVERE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-OHZ039-048-057>059-068-069-PAZ031-032-WVZ004-012-021>023-041-
211645-
GARRETT-TUSCARAWAS-COSHOCTON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
GREENE-FAYETTE-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1245 PM EDT SUN JUL 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AS A COLD FRONT MOVES EAST TOWARD THE REGION THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA MONDAY WITH A SLIGHT
RISK OF SEVERE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 20, 10:25 AM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1125 AM EDT SUN JUL 20 2008
OHZ039-040-048-049-201630-
CARROLL OH-COSHOCTON OH-HARRISON OH-TUSCARAWAS OH-
1125 AM EDT SUN JUL 20 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
HARRISON...COSHOCTON...TUSCARAWAS AND CARROLL...
AT 1121 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 24 MILES WEST OF LAYLAND...OR ABOUT 21
MILES NORTHWEST OF NEW GUILFORD...MOVING EAST AT 40 MPH. THESE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...AND SMALL
HAIL.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BAKERSVILLE...BALTIC...BLISSFIELD...BOLIVAR...BOWERSTON...
CLENDENING...DELLROY...DENNISON...DOVER...FREEPORT...GILMORE...
GNADENHUTTEN...LAYLAND...LEESVILLE LAKE PARK AND MINERAL CITY
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 20, 11:39 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1239 PM EDT SUN JUL 20 2008
OHZ039>041-049-050-WVZ003-201745-
CARROLL OH-COLUMBIANA OH-HARRISON OH-JEFFERSON OH-OHIO WV-TUSCARAWAS
OH-
1239 PM EDT SUN JUL 20 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...HARRISON...JEFFERSON...TUSCARAWAS...CARROLL AND OHIO...
AT 1237 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES SOUTHEAST OF
SUGARCREEK...MOVING EAST AT 49 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 50 MPH...AND SMALL HAIL.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ADENA...AUGUSTA...BERGHOLZ...BOWERSTON...CADIZ...CARROLLTON...
DELLROY...DENNISON...DILLONVALE...DOVER...EAST ROCHESTER...
GNADENHUTTEN...GUILFORD LAKE STATE PARK...HAMMONDSVILLE AND
HOPEDALE
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND NORTHERN
WEST VIRGINIA.
Special weather statement, Jul 20, 12:03 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
103 PM EDT SUN JUL 20 2008
OHZ039>041-049-050-058-059-PAZ020-WVZ001-002-201800-
BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH-GUERNSEY
OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-TUSCARAWAS OH-
103 PM EDT SUN JUL 20 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...BELMONT...GUERNSEY...HARRISON...JEFFERSON...
TUSCARAWAS...CARROLL...BEAVER...BROOKE AND HANCOCK...
AT 102 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
NORTHEAST OF EAST ROCHESTER TO 3 MILES SOUTHEAST OF GILMORE...MOVING
EAST AT 40 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
TO 50 MPH...ALONG WITH SMALL HAIL.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BLACKHAWK...ESTHER...GEORGETOWN...GLASGOW...OHIOVILLE...ROWTOWN...
SMITHS FERRY...ADENA...ALLEDONIA...AUGUSTA...BARKCAMP STATE PARK...
BEAVER CREEK STATE PARK...BERGHOLZ...BETHESDA AND BOWERSTON
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND NORTHERN
WEST VIRGINIA.
Thunderstorm Wind, Harrison
- When
- July 20, 12:30 PM EST
- Where
- Harrison County, 0.53 mi E of Cadiz
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 40.270, -80.990
Emergency management reported large tree down across U.S. 22 in Cadiz.
Thunderstorm Wind, Belmont
- When
- July 20, 1:30 PM EST to 2:25 PM EST
- Where
- Belmont County, 0.75 mi SE of Morristown to 5 mi NW of Powhatan Pt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 40.062, -81.060
Emergency management and a trained spotter reported trees down in Morristown, structural damage to the roof of a house and a barn near SR 149 southeast of Morristown, and trees and power lines down south of Belmont.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 20 to 21, 200868 injured · 3 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 20, 200811 injured · $445,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Iowa, July 20 to 21, 20083 injured · $5.5 million · 81 kt wind · 7 events
- Heat in Kentucky, July 20 to 21, 20081 death · 2 events
- Heat in Mississippi, July 20, 20081 death · 1 event
- Rip Current in Florida, July 20, 20081 death · 1 event
- Hail in Nebraska, July 20, 2008$3.0 million · 1.75 in hail · 8 events
- Damaging Winds and Lightning Strikes in Indiana, July 20, 2008$160,000 · 65 kt wind · 35 events
- Hail in Minnesota, July 20, 2008$650,000 · 1.75 in hail · 5 events
- Flash Flood in California, July 20, 20081 injured · $500,000 · 1 event
- Damaging Winds in West Virginia, July 20, 2008$325,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, July 20, 2008$235,000 · 62 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126131, 126134.